Signs & Symptoms
Common signs of GHB use are problems with speech, nausea, vomiting, loss of consciousness, confusion, clumsiness, lack of coordination, breathing problems, excessive sweating, eyes rolling into the back of the head, loss of motor control skills and dizziness. Users have also been reported to display aggressive behavior in larger doses, as well as experience blackouts. Amnesia is a common occurrence and is a common sign of GHB use, as well as an indicator of an individual taking a large dose of the drug. Long-term use of GHB can cause memory impairment, hallucinations, cardiac arrest, liver failure, speech problems, anxiety and more.
If an individual becomes dependent on GHB, they will most certainly experience some withdrawal symptoms. The withdrawal symptoms of GHB are insomnia, anxiety, tremors and sweating. More serious withdrawal symptoms for which an individual will need to be monitored closely are hallucinations, delirium, seizures and rhabdomyolysis (muscle tissue breakdown). The more often the individual uses GHB, especially if on a daily basis, the physical dependence becomes stronger. GHB withdrawal can lead to fatality, therefore it is recommended that an individual detox in a safe, clinician supervised, medical environment, where they can be assisted with medications such as anticonvulsants and antihypertensive medications if needed.
The clear majority of GHB overdoses occur when GHB is combined with other drugs; however, over 30% of fatal GHB overdoses were attributed to GHB alone. High doses of GHB, even if not in combination with other drugs can be deadly, leading to loss of consciousness, seizures, coma, respiratory depression, and death. When a person first begins to experience symptoms of an overdose they may vomit, shake and have uncontrollable body movements. The risks of GHB overdose are severe respiratory depression, aspiration of vomit, choking on vomit, coma, and death. If you suspect your loved one is overdosing on GHB, call emergency help immediately.